The doctor recently prescribed a several new prescriptions for GG* to start. We slowly started these, implementing only one new pill at a time. We waited at least one to two weeks before starting a new one.
The reason we waited was because if there was a side effect to use, we wanted to know which pill was the result of the interaction.
GG has some medications that cause hallucinations as a side effect. On one of these, we even asked her primary physician for a second opinion before starting the medicine. He assured us we should start the medicine. We felt better after having a second opinion.
Thankfully someone stays with GG at night, because the night she started the new medication she was up all night. The issue was not vomiting, as we had been advised, but hallucinations. GG has a history of hallucinations due to medication and that is one of the reasons someone stays with her at night. We have had to alter medications in the past due to these hallucinations.
These hallucinations can get interesting at times. No matter how much you try to reassure GG no one else is here, run the imaginary people out or even play along with her, she often doesn’t believe you.
GG: “You think I’m crazy.”
Mama: “No, I believe you. But you have to believe me when I tell you no one else is here.”
Several hours later.
GG: “There’s that little boy over there.”
Me: “He left.”
GG: “Where did he go?”
Me: “I don’t know. I guess home.”
GG: “You’re lying. He’s right here.”
Me: “Time for you to go home little boy.”
GG: “Now you’re just being silly.”
That’s just a sampling of the conversations we have. At times it is difficult not to laugh in front of GG. Other times you just have to play along and go with the flow.
However, if you know there is a lingering issue with medications, ask the primary physician before starting a new one. Even if you have to get a second or third opinion.
From what GG physician has said once you get 6-8 medications mixed together, you are looking at a new ball game. So please keep this in mind when you are speaking with the physician about prescriptions.
If there are lingering issues with medications, you may want someone with your loved one the first few days of a new prescription.
What are some side effects new medications have caused in your elderly loved one?
Using Caution When Combining Medications in the elderly
What are the side effects of too many medications in the elderly
You must log in to post a comment.